In this post I link to and excerpt from Emergency Medicine Cases‘ Ep 180 Acetaminophen Poisoning – Pitfalls in Assessment and Management*, March, 2023. 22:20
*Helman, A. Austin, E. Thompson, M. Ep 180 Acetaminophen Poisoning – Pitfalls in Assessment and Management. Emergency Medicine Cases. March, 2023. https://emergencymedicinecases.com/acetaminophen-poisoning-pitfalls-assessment-management. Accessed March 17, 2023
All that follows is from the above outstanding resource.
A whopping 1 billion doses of acetaminophen (or paracetamol, as it’s called in some countries) are taken safely each year. With that much acetaminophen being ingested it’s no surprise that about 10,000 people in Canada every year overdose on it. Some acetaminophen overdoses are easy to diagnose and relatively straightforward to manage in the ED. But there are many points along the way of taking care of these patients where pitfalls can rear their ugly heads leading to less than ideal outcomes. We’re hoping that by the end of this episode you will recognize all the places where it is easy to trip up in managing these patients and provide stellar care for your next acetaminophen overdose patient. Our guest expert toxicologists Dr. Emily Austin and Dr. Margaret Thompson answer questions such as: how is massive acetaminophen overdose a totally different toxidrome compared to non-massive overdose? Which patients are the ones that we are most likely to miss and have poor outcomes? What are the common ways in which we misinterpret the Rumack-Matthew nomogram? What are indications for fomepizole and dialysis after acetaminophen poisoning? Is hyperphosphatemia the best predictor of need for liver transplant in acetaminophen poisoning? and many more…
3 clinical presentation scenarios of acetaminophen poisoning
It is useful to think of the clinical presentation as one of the 3 scenarios to help guide management:
- Single recent acetaminophen overdose with purposeful intent
- Supra-therapeutic acetaminophen overdose over prolonged period over time or staggered, intended or unintended
- Massive acetaminophen overdose
Most acetaminophen poisoning deaths are a result of either a delayed presentation after deliberate overdose, or from supra-therapeutic dosing for fever or pain over several days.